Texas, 2023

Heat in Texas, August 11 to 15, 2023

August 11 to 15, 2023 · NWS BRO · 36 events in 11 counties and zones

A stubborn area of high pressure combined with ample surface moisture led to more heat advisory criteria across the region.

Where it happened

Every event with a place to put it; 36 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A stubborn area of high pressure combined with ample surface moisture led to more heat advisory criteria across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 11, 5:19 AM CST, 5 hours 34 minutes earlier.

Area forecast discussion, Aug 11, 5:19 AM CST, 5 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
619 AM CDT Fri Aug 11 2023

...New AVIATION...

.SHORT TERM...
(Today through Saturday)
Issued at 323 AM CDT Fri Aug 11 2023

Mid-level riding continues for the short term forecast, which means
more heat and rain-free conditions for Deep South Texas and the Rio
Grande Valley. Speaking of the heat, high temperatures for today are
going to be in the 100s for most of the region. However, parts of
the Rio Grande Plains could see highs closer to 110 degrees. On the
other hand, areas along the coast will see highs in the 90s. At the
surface level, the onshore flow will bring some moisture to the
area, which is why there is a Heat Advisory in effect for Deep South
Texas, except for the barrier islands, from 1 PM to 7 PM. Winds are
expected to be gusty during the afternoon due to a tightening
pressure gradient, but should weaken into the overnight hours.
Friday is looking to be very much a repeat of what Deep South Texas
has been experiencing as of late with more intense heat. It is
important to remember to take as many precautions as possible with
the intense heat. Remember to hydrate, limit time outdoors, and to
check on anyone who could be at risk of any sort of heat related
illness. What about tonight though? Well the low temperatures will
still be in the range of upper 70s to lower 80s, setting up for
another humid night over the region.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 323 AM CDT Fri Aug 11 2023

Key Messages:

-Abnormally hot temperatures through the period; Heat Advisories
 possible into next week.

-Very spotty rain chances Monday & Tuesday.

No major changes were made to the previous forecast package. The
main concern for Deep South Texas in the long-term period will
continue to be the dangerous heat, expected to persist late this
weekend and into next week. With precipitation chances trending
lower (discussed below), Heat Advisories are now possible for at
least some portions of the BRO CWA through much of next week.
Anticipate ambient temperatures to remain about 2-4 degrees above
seasonal averages through the period.

Global deterministic forecast models have persisted in trending
drier with regards to precipitation chances, even from 24 hours
hours ago, as a series of very weak tropical waves/mid-level
inverted troughs move inland over central Mexico through the
upcoming week. This trend is likely due to a couple of factors:
position and strength of troughs/trough axes, strengthening mid-
level riding occurring over west TX/NM by midweek, and an incoming
surge of Saharan dust that is forecast to arrive early Tuesday
morning. Guidance now has PWATs ranging between 1.6-2.0 inches
through the upcoming week. These values only strengthen the
confidence of low PoPs/QPF forecast. Did keep PoPs generally at
10-20% for both Monday and Tuesday, mostly occurring with the
afternoon seabreeze. Have PoPs dropping to 10% or less Wednesday
and Thursday.

&&

.AVIATION...
(12Z TAFS)
Issued at 616 AM CDT Fri Aug 11 2023

VFR conditions are expected at all TAF sites with this TAF
package. Southerly to Southeasterly winds are expected to increase
by late morning and become more gusty during the afternoon into
the evening. Winds should weaken into the overnight hours for all
TAF sites. Some brief low level clouds are possible, but are not
expected to stick around for very long.

&&

.MARINE...
Issued at 323 AM CDT Fri Aug 11 2023

Today through Saturday...Generally moderate to breezy
winds and moderate seas are expected today through Saturday. The
most adverse conditions are most likely to occur during the
afternoons each day as the winds pick up in response to a tightening
of the pressure gradient, but should then weaken overnight again.
While expecting mostly Small Craft Exercise Caution Conditions,
small periods of low end Small Craft Advisory are possible for the
Northern Laguna Madre and Nearshore Gulf waters.

Saturday night through next Wednesday...An inverted upper-level
trough moving through the southern Gulf of Mexico early next week
will bring isolated to scattered showers and storms Monday and
Tuesday. The surface pressure gradient is expected to remain
moderate to strong with Small Craft Exercise Caution conditions
possible for the Laguna Madre on Sunday. The pressure gradient is
then forecast to weaken through the upcoming week as high pressure
broadens and stretches westward over the Gulf of Mexico. Gulf
seas are generally expected to run between 2 to 4 feet through
most of the period.

&&

.FIRE WEATHER...
Issued at 323 AM CDT Fri Aug 11 2023

Today through Saturday....A Fire Danger Statement is in
effect for today from noon to 7 PM. Relative humidity values will be
in the range of around 20 to 35 percent for much of the Northern
Ranchlands and the Upper Valley. Relative humidity values in the Mid
and Lower Rio Grande Valley will be in the range of 30 to 40
percent. 20-foot winds are close to 15 mph during the afternoons and
with stronger gusts possible. Fuels are dry to critically dry due to
the prolonged lack of rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             97  83  98  82 /   0   0   0  10
HARLINGEN              101  80 101  79 /   0   0   0   0
MCALLEN                103  82 103  81 /   0   0   0   0
RIO GRANDE CITY        105  80 105  80 /   0   0   0   0
SOUTH PADRE ISLAND      89  82  90  82 /   0   0   0  10
BAYVIEW/PORT ISABEL     97  81  97  80 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for TXZ248>255-351-353>355.

GM...None.
&&

SHORT TERM...64-Katz
LONG TERM....67-Mejia
AVIATION...64-Katz
Hazardous weather outlook, Aug 11, 3:24 AM CST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
424 AM CDT Fri Aug 11 2023

TXZ248>255-351-353>355-451-454-455-120930-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
424 AM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for all of Deep South Texas except
the island portions of Cameron, Willacy, and Kenedy counties from
1 PM CDT until 7 PM CDT tonight.

A Fire Danger Statement for elevated fire weather conditions is
in effect for Zapata, Jim Hogg, Starr, Brooks, Hidalgo, Inland
Kenedy, Inland Willacy, and Inland Cameron counties from noon until
7 PM CDT tonight.

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach today and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An elevated risk of rip currents is possible at the local beaches
on Saturday.

Additional Heat Advisories are possible for all or portions of
Deep South Texas through Sunday, possibly into next week as well.
Excessive Heat Warnings are less likely but still may be needed.

Elevated Fire Weather conditions are possible each afternoon
through the weekend. Fire Danger Statements may be needed,
especially along and west of US 281.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-120930-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
424 AM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 heat. Local standard time, as filed.

Heat, Cameron

When
August 11, 10:53 AM CST to 3:53 PM CST
Where
Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Harlingen-Valley International Airport ASOS reported a heat index of 111 by 1:52 PM CDT, with 111 or higher values persisting until approximately 3:52 PM CDT on August 11th. The Brownsville-South Padre International ASOS reported a heat index of 111 by 11:53 AM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT.

Heat, Willacy

When
August 11, 10:53 AM CST to 3:53 PM CST
Where
Willacy forecast zone
Reported by
ASOS
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

By proxy with nearby ASOS, AWOS, and Texas Water Development Board Mesonet sites, it is realistic to interpolate heat index values between 111 and 115 degrees across inland Willacy County during the afternoon of August 11th. Slightly lower values are common here compared with locations in Kenedy/Brooks and Cameron, due to the populated areas being in a zone of slightly lower, but still dangerous, high temperatures.

Heat, Coastal Cameron

When
August 11, 11:53 AM CST to 3:53 PM CST
Where
Coastal Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 12:53 PM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT on August 11th.

Heat, Coastal Willacy

When
August 11, 11:53 AM CST to 3:53 PM CST
Where
Coastal Willacy forecast zone
Reported by
ASOS
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 12:53 PM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT on August 11th. By proxy, it can be assumed that Coastal Willacy County had similar conditions.

Heat, Coastal Kenedy

When
August 11, 11:53 AM CST to 3:53 PM CST
Where
Coastal Kenedy forecast zone
Reported by
ASOS
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 12:53 PM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT on August 11th. By proxy, it can be assumed that Coastal Kenedy County had similar conditions. The Texas Water Development Board location at Sarita (northwest Kenedy) recorded a little more than three hours of similar conditions.

Heat, Starr

When
August 11, 12:30 PM CST to 5:00 PM CST
Where
Starr forecast zone
Reported by
RAWS
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

The Falcon Lake RAWS location, 28 miles northwest of Roma, reported several hours of heat index between 111 and 117 degrees. The Texas Water Development Board mesonet site at Rancho Los Comitas in far northern Starr County reported peak heat index between 106 and 109 during the same period. By proxy, it is assumed that populated Starr County locations along the Rio Grande fell somewhere in between for several hours, ranging from 111 to 113.

Heat, Inland Kenedy County

When
August 11, 12:40 PM CST to 4:10 PM CST
Where
Inland Kenedy County forecast zone
Reported by
Mesonet
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The Texas Water Development Board Mesonet site in Sarita (TW100) in northern Kenedy County recorded heat indices reaching or exceeding 111 degrees between 1:40PM CDT and 5:10PM CDT the afternoon of August 11th.

Heat, Southern Hidalgo County

When
August 11, 12:53 PM CST to 4:35 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
ASOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

The McAllen-Miller International Airport ASOS station (KMFE) recorded heat indices reaching or exceeding 111 degrees between 1:53PM CDT and 3:53PM CDT the afternoon of August 11th. The South Texas International Airport AWOS station (KEBG) recorded heat indices reaching or exceeding 111 degrees between 1:55PM CDT and 5:35PM CDT the afternoon of August 11th.

Heat, Northern Hidalgo County

When
August 11, 12:53 PM CST to 4:35 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
ASOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

It is reasonable to infer that Northern Hidalgo County reached Heat criteria due to readings at the McAllen-Miller International Airport, South Texas International Airport, and Brooks County Airport, all of which reached criteria on August 11th.

Heat, Zapata

When
August 11, 2:15 PM CST to 4:35 PM CST
Where
Zapata forecast zone
Reported by
AWOS
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

The Zapata County Airport AWOS reported a heat index of 111 by 3:15 PM CDT, with 111 or higher values persisting until approximately 5:35 PM CDT on August 11th.

Heat, Brooks

When
August 11, 3:55 PM CST to 5:35 PM CST
Where
Brooks forecast zone
Reported by
AWOS
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The Brooks County Airport AWOS reported a heat index of 111 by 3:55 PM CDT, with 111 or higher values persisting until approximately 6:35 PM CDT on August 11th.

Heat, Coastal Cameron

When
August 12, 8:30 AM CST to 3:53 PM CST
Where
Coastal Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 9:30 AM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT on August 12th.

Heat, Coastal Cameron

When
August 12, 8:30 AM CST to 3:53 PM CST
Where
Coastal Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 9:30 AM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT on August 12th. By proxy, it can be assumed that Coastal Willacy County had similar conditions.

Heat, Cameron

When
August 12, 9:53 AM CST to 3:53 PM CST
Where
Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Harlingen-Valley International Airport ASOS reported a heat index of 111 by 12:52 PM CDT, with 111 or higher values persisting until approximately 4:52 PM CDT on August 12th. The Brownsville-South Padre International ASOS reported a heat index of 111 by 10:53 AM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT.

Heat, Willacy

When
August 12, 9:53 AM CST to 3:53 PM CST
Where
Willacy forecast zone
Reported by
ASOS
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

By proxy with nearby ASOS, AWOS, and Texas Water Development Board Mesonet sites, it is realistic to interpolate heat index values between 111 and 115 degrees across inland Willacy County during the afternoon of August 12th. Slightly lower values are common here compared with locations in Kenedy/Brooks and Cameron, due to the populated areas being in a zone of slightly lower, but still dangerous, high temperatures.

Heat, Coastal Kenedy

When
August 12, 11:30 AM CST to 3:53 PM CST
Where
Coastal Kenedy forecast zone
Reported by
ASOS
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 9:30 AM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT on August 12th. By proxy, it can be assumed that Coastal Kenedy County had similar conditions. At the Texas Water Development Board mesonet site in Sarita (northwest Kenedy), four hours of similar conditions occurred. Start times were estimated to be in between the two.

Heat, Southern Hidalgo County

When
August 12, 11:55 AM CST to 3:55 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
ASOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

The McAllen-Miller International Airport ASOS station (KMFE) recorded heat indices reaching or exceeding 111 degrees between 1:53PM CDT and 4:53PM CDT the afternoon of August 12th. The South Texas International Airport AWOS station (KEBG) recorded heat indices reaching or exceeding 111 degrees between 12:55PM CDT and 4:55PM CDT the afternoon of August 12th.

Heat, Inland Kenedy County

When
August 12, 11:55 AM CST to 3:55 PM CST
Where
Inland Kenedy County forecast zone
Reported by
Mesonet
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The Texas Water Development Board Mesonet site in Sarita (TW100) in northern Kenedy County recorded heat indices reaching or exceeding 111 degrees between 12:55PM CDT and 4:55PM CDT the afternoon of August 12th.

Heat, Northern Hidalgo County

When
August 12, 11:55 AM CST to 3:55 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
ASOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

It is reasonable to infer that Northern Hidalgo County reached Heat criteria due to readings at the McAllen-Miller International Airport, South Texas International Airport, and Brooks County Airport, all of which reached criteria on August 12th.

Heat, Starr

When
August 12, 12:00 PM CST to 5:00 PM CST
Where
Starr forecast zone
Reported by
RAWS
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

The Falcon Lake RAWS location, 28 miles northwest of Roma, reported several hours of heat index between 111 and 117 degrees. The Texas Water Development Board mesonet site at Rancho Los Comitas in far northern Starr County reported peak heat index between 106 and 109 during the same period. By proxy, it is assumed that populated Starr County locations along the Rio Grande fell somewhere in between for several hours, ranging from 111 to 113.

Heat, Brooks

When
August 12, 1:15 PM CST to 5:35 PM CST
Where
Brooks forecast zone
Reported by
AWOS
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The Brooks County Airport AWOS reported a heat index of 111 by 2:15 PM CDT, with 111 or higher values persisting until approximately 6:35 PM CDT on August 12th.

Heat, Cameron

When
August 13, 9:52 AM CST to 2:52 PM CST
Where
Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Harlingen-Valley International Airport ASOS reported a heat index of 111 by 10:52 AM CDT, with 111 or higher values persisting until approximately 3:52 PM CDT on August 13th. The Brownsville-South Padre International ASOS reported a heat index of 111 by 11:53 AM CDT, with 111 or higher values persisting until approximately 2:53 PM CDT.

Heat, Willacy

When
August 13, 9:52 AM CST to 2:52 PM CST
Where
Willacy forecast zone
Reported by
ASOS
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

By proxy with nearby ASOS, AWOS, and Texas Water Development Board Mesonet sites, it is realistic to interpolate heat index values between 111 and 115 degrees across inland Willacy County during the afternoon of August 13th. Slightly lower values are common here compared with locations in Kenedy/Brooks and Cameron, due to the populated areas being in a zone of slightly lower, but still dangerous, high temperatures.

Heat, Coastal Cameron

When
August 13, 10:53 AM CST to 2:53 PM CST
Where
Coastal Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 11:53 AM CDT, with 111 or higher values persisting until approximately 3:53 PM CDT on August 13th.

Heat, Coastal Willacy

When
August 13, 10:53 AM CST to 2:53 PM CST
Where
Coastal Willacy forecast zone
Reported by
ASOS
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 11:53 AM CDT, with 111 or higher values persisting until approximately 3:53 PM CDT on August 13th. By proxy, it can be assumed that Coastal Willacy County had similar conditions.

Heat, Coastal Kenedy

When
August 13, 10:53 AM CST to 2:53 PM CST
Where
Coastal Kenedy forecast zone
Reported by
ASOS
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 11:53 AM CDT, with 111 or higher values persisting until approximately 3:53 PM CDT on August 13th. By proxy, it can be assumed that Coastal Kenedy County had similar conditions. The Texas Water Development Board mesonet site in Sarita reported more than 3.5 hours of similar conditions as well.

Heat, Brooks

When
August 13, 11:15 AM CST to 4:55 PM CST
Where
Brooks forecast zone
Reported by
AWOS
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The Brooks County Airport AWOS reported a heat index of 111 by 12:15 PM CDT, with 111 or higher values persisting until approximately 5:55 PM CDT on August 13th.

Heat, Southern Hidalgo County

When
August 13, 11:55 AM CST to 3:55 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
ASOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

The McAllen-Miller International Airport ASOS station (KMFE) recorded heat indices reaching or exceeding 111 degrees between 1:53PM CDT and 3:53PM CDT the afternoon of August 13th. The South Texas International Airport AWOS station (KEBG) recorded heat indices reaching or exceeding 111 degrees between 12:55PM CDT and 4:55PM CDT the afternoon of August 13th.

Heat, Northern Hidalgo County

When
August 13, 11:55 AM CST to 3:55 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
ASOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

It is reasonable to infer that Northern Hidalgo County reached Heat criteria due to readings at the McAllen-Miller International Airport, South Texas International Airport, and Brooks County Airport, all of which reached criteria on August 13th.

Heat, Starr

When
August 13, 12:00 PM CST to 5:00 PM CST
Where
Starr forecast zone
Reported by
RAWS
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

The Falcon Lake RAWS location, 28 miles northwest of Roma, reported several hours of heat index between 111 and 117 degrees. The Texas Water Development Board mesonet site at Rancho Los Comitas in far northern Starr County reported peak heat index between 106 and 109 during the same period. By proxy, it is assumed that populated Starr County locations along the Rio Grande fell somewhere in between for several hours, ranging from 111 to 113.

Heat, Inland Kenedy County

When
August 13, 12:40 PM CST to 3:20 PM CST
Where
Inland Kenedy County forecast zone
Reported by
Mesonet
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The Texas Water Development Board Mesonet site in Sarita (TW100) in northern Kenedy County recorded heat indices reaching or exceeding 111 degrees between 1:40PM CDT and 4:20PM CDT the afternoon of August 13th.

Heat, Cameron

When
August 14, 10:53 AM CST to 3:52 PM CST
Where
Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Harlingen-Valley International Airport ASOS reported a heat index of 111 by 12:52 PM CDT, with 111 or higher values persisting until approximately 4:52 PM CDT on August 14th. The Brownsville-South Padre International ASOS reported a heat index of 111 by 11:53 AM CDT, with 111 or higher values persisting until approximately 3:53 PM CDT.

Heat, Coastal Cameron

When
August 14, 10:53 AM CST to 3:53 PM CST
Where
Coastal Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 11:53 AM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT on August 14th.

Heat, Southern Hidalgo County

When
August 14, 1:55 PM CST to 3:55 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
AWOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

The South Texas International Airport AWOS station (KEBG) recorded heat indices reaching or exceeding 111 degrees between 2:55PM CDT and 4:55PM CDT the afternoon of August 14th.

Heat, Coastal Cameron

When
August 15, 10:53 AM CST to 12:53 PM CST
Where
Coastal Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 11:53 AM CDT, with 111 or higher values persisting until approximately 1:53 PM CDT on August 15th.

Heat, Cameron

When
August 15, 11:53 AM CST to 3:29 PM CST
Where
Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Harlingen-Valley International Airport ASOS reported a heat index of 111 by 1:52 PM CDT, with 111 or higher values persisting until approximately 4:29 PM CDT on August 15th. The Brownsville-South Padre International ASOS reported a heat index of 111 by 12:53 PM CDT, with 111 or higher values persisting until approximately 2:27 PM CDT.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118581, 1118613, 1118590, 1136114, 1136115, 1118607, 1118598, 1118586, 1118620, 1118580, 1118577, 1118592, 1136118, 1118582, 1118615, 1136119, 1118587, 1118601, 1118622, 1118608, 1118578, 1118583, 1118616, 1118593, 1136116, 1136117, 1118579, 1118588, 1118624, 1118610, 1118603, 1118584, 1118594, 1118589, 1118595, 1118585.